A good reminder from our friends at Firefighters Close Calls:
This applies to all Firefighters, Police Officers and EMS Responders ...this is related to emergency/EMS scene exposure.
An East Liverpool (Ohio) patrolman was nearly killed just a few days ago when his skin came in contact with fentanyl, a deadly narcotic stronger than heroin. Officer Chris Green was involved in a traffic stop on May 12 when a white powder ended up on his skin, causing him to overdose. Narcan, the life-saving anti-overdose drug, was administered FOUR TIMES, to Green, finally saving his life.
When responding to an overdose, response personnel should remember the following best practices: ==Exercise extreme caution with any suspected opioid delivery method. Wear gloves and masks when responding to any situation where carfentanil or fentanyl is suspected. If possible, cover as much of the skin as possible when responding to a potential overdose situation.
==Size Up: Be aware of any sign of exposure. Symptoms include: respiratory depression or arrest, drowsiness or profound exhaustion, disorientation, sedation, pinpoint pupils and clammy skin. The onset of these symptoms may occur within minutes of exposure.
==Do not touch any potential drug materials or paraphernalia. Carfentanil can be absorbed through the skin or accidental inhalation of airborne powder. Avoid coming into contact with needles, bags or other paraphernalia. Do not come into contact or disturb any powder that may be in the area.